Aspirin poisoning

Aspirin is basically the trade name for acetylsalicylic acid which is a commonly used pain reliever. The history of this drug can be traced back in the 15th century BC, where it was used by Hippocrates to treat pain and fever. Aspiring poisoning can occur if the exceeded the recommended dose.

Causes of aspirin poisoning

Aspirin poisoning can be categorized as either accidental or intentional.

For the intentional category, it can include various reasons where some individuals intentionally ingest it or use it on others. Some of the reasons include the following:

  • Suicide
  • Gain personal attention
  • Commit child abuse

As for the accidental causes, it includes the following:

  • Accidental poisoning typically affects children but the numbers decreased due to the improved packaging methods and poison prevention awareness.
  • Inappropriate dosage in children and elderly individuals.

Symptoms of aspirin poisoning

The earliest symptoms of acute aspirin poisoning typically include ringing in the ears and impaired hearing. Other significant signs and symptoms include rapid breathing, fever, vomiting, dehydration, fainting and double vision. The late signs include drowsiness or confusion, unsteady gait, unusual behavior and coma. The abnormal breathing caused is usually deep and rapid. As for vomiting, it can occur 3-8 hours after intake of excessive aspirin. Dehydration can occur from vomiting, hyperventilation and fever.

The signs and symptoms of aspirin poisoning can range from minor to severe

  • Mild to moderate – deep and rapid breathing accompanied with lethargy
  • Moderate – severe deep and rapid breathing, noticeable nervous system disturbances such as excitability or lethargy but without convulsions or coma
  • Severe – severe deep and rapid breathing, coma that is sometimes accompanied with convulsions
Aspirin poisoning-first aid

Lethargy

Steps to deal with aspirin poisoning

  • Seek help right away by calling Poison Control for instructions even if there are no noticeable signs of poisoning. If possible, provide information regarding medications the individual has taken, how much was taken and when.
  • Follow up care. If small amount was taken, observe the individual carefully at home. In case a large amount was ingested, take the individual to the emergency department right away. Bring the aspirin bottle to be presented to the health care provider. At the hospital, the level of aspirin present in the blood will be checked to determine the toxic effect on the body. The individual might be given activated charcoal or medications that will prevent or slow down the toxicity.

When to seek medical care

In case only the minor symptoms of aspirin overdose have manifested, it is best to call a doctor so that instructions will be given if the medication should be stopped or reduced in dosage. The minor symptoms include dry mouth, ringing in the ears and dizziness.

As for other symptoms, such as agitation, low blood pressure, rapid heart rate, wheezing, bleeding, vomiting and nausea, drowsiness and hallucinations, call emergency assistance right away or take the individual to the emergency department for evaluation. In any of the first aid courses offered in Canada , different types of poisoning is tackled so that you will know the right steps to take.

 

Tags: , ,

No comments yet.

Leave a Reply